Wisconsin, 2010

Drought in Wisconsin, February 1 to 28, 2010

February 1 to 28, 2010 · NWS DLH · 4 events in 4 counties and zones

Continuing below average precipitation led to persistent drought conditions across a swath of northwest Wisconsin. Severe (D2) drought conditions were observed across Washburn, Sawyer, southern Bayfield, and southern Ashland counties through February.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Continuing below average precipitation led to persistent drought conditions across a swath of northwest Wisconsin. Severe (D2) drought conditions were observed across Washburn, Sawyer, southern Bayfield, and southern Ashland counties through February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 31, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1127 PM CST SUN JAN 31 2010

.AVIATION...06Z TAFS.
SFC RIDGING OVER THE TAF SITES CONTINUED TO PROVIDE VFR. LOOK FOR
UPPER LEVEL LONG WAVE TROF TO SEND SHORT WAVE ENERGY TOWARD THE
KBRD/KHYR SITES BETWEEN 18Z AND 02/00Z PRODUCING MVFR CIGS. SOME
LIGHT SNOW IS STILL EXPECTED AROUND 18Z AT KBRD WITH LOWERING
VSBYS. DRIER AIR IN THE LOWEST LEVELS WILL PRECLUDE ANY LIGHT SNOW
AT KHYR UNTIL AFTER 02/00Z.

&&

.PREV DISCUSSION... /ISSUED 526 PM CST SUN JAN 31 2010/

AVIATION...00Z TAFS.
VFR CONDITIONS THROUGH 18Z MONDAY AS SFC HIGH MOVES AWAY. MVFR
CIGS SPREAD INTO KBRD AROUND 18Z AHEAD OF THE UPPER LEVEL LONG
WAVE TROF IN THE ROCKIES. FLURRIES MAY MOVE INTO THE KBRD AREA
JUST AHEAD OF THE LOWER CIGS. AFTER 18Z AT KBRD...MVFR CIGS AND
VSBYS EXPECTED IN LIGHT SNOW. FLURRIES MAY REACH KHYR AROUND 21Z.

PREV DISCUSSION... /ISSUED 230 PM CST SUN JAN 31 2010/

DISCUSSION...THRU MONDAY...
NRN BRANCH OF WESTERLIES DOMINATES CWA AS POLAR VORTEX IS CENTERED
ACROSS SRN HUDSON BAY. SYNOPTIC PATTERN HAS FAVORED SOME LES ALONG
GOGEBIC TODAY WITH SOME MINOR ACCUMULATION OVER ASHLAND/IRON
COUNTIES. 85/70H MOISTURE DECREASING QUICKLY AT THIS TIME AND COND
PRESS DEFICITS SUGGEST SNOW SHOULD SHUT OFF BY LATE AFTERNOON.
GENERALLY CLEAR OVERNIGHT....EXCEPT SOME HIGH CLOUDS MAY WORK INTO
SWRN CRNR OF CWA BY 12Z MONDAY. A CLOSED MID LVL LOW OVER NRN
ROCKIES WILL MOVE EAST MONDAY...AND WEAKEN AS IT ENCOUNTERS
VESTIGES OF NWRLY FLOW LEFT BY DEPARTING POLAR VORTEX. WEAK
ISENTROPIC UPGLIDE WILL DEVELOP MON AFTERNOON OVER BRAINERD LAKES
REGION. MAY SEE SOME LT SNOW OR FLURRIES. ELSEWHERE...FCST REMAINS
DRY WITH TEMPS BELOW SEASONAL LEVELS.

MONDAY NIGHT/TUESDAY...THE MID TROF WILL SAG SOUTHWARDS MONDAY NIGHT
WITH MAJORITY OF FORCING REMAINING SOUTH OF REGION. A SECONDARY
SHORTWAVE...EMBEDDED WITHIN NRN BRANCH... WILL MOVE TOWARDS THE
WRN CWA. ALTHOUGH NO POPS ARE IN GRIDS AT THE MOMENT...MAY NEED TO
ADD SOME IF NEXT MDL CYCLE IS AS AGGRESSIVE AS THE CURRENT RUN OF
THE EC/GFS. MDLS AGREE THAT MOST OF CWA WILL SEE DEEP LAYER
SATURATION TUESDAY WITH SOME LIGHT SNOW POSSIBLE. HAVE RAISED POPS
TO CHANCE CATEGORY FOR NOW. MINOR ACCUMULATIONS EXPECTED.

TUESDAY NIGHT/WEDNESDAY...CLOUDS/SNOW WILL MOVE SLOWLY EAST
TUESDAY NIGHT. USED LATEST SREF OUTPUT TO HOLD SOME LT SNOW OVER
ARROWHEAD OF MN EARLY WEDNESDAY. MAY SEE A BRIEF WINDOW OF LES
ALONG GOGEBIC AGAIN AS LOW LEVEL LAPSE RATES INCREASE...AND 85/70H
MOISTURE REMAINS ABOVE 65 PERCENT THRU 18Z.

EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY
THE GFS AND ECMWF START OUT IN DECENT AGREEMENT EARLY IN THE
EXTENDED WITH AN UPPER TROUGH EXTENDING FROM THE NORTHWEST
CONUS...SSE INTO THE SOUTHWEST CONUS. DOWNSTREAM OF THIS FEATURE
OVER OUR CWA WILL BE CONFLUENT FLOW AND SURFACE HIGH PRESSURE. THE
TROUGH WILL MOVE EAST...AND THE GFS DEVELOPS AN UPPER LOW OVER IL BY
00Z SAT...WHERE THE ECMWF HAS THE UPPER TROUGH FURTHER WEST AND
NORTH. THE ECMWF ALSO DEVELOPS STRONGER LOW PRESSURE AT THE SURFACE
ALONG THE SD/MN BORDER BY 00Z SAT. BOTH MODELS WOULD SUGGEST SNOW
WILL BE POSSIBLE THURSDAY NIGHT/FRIDAY...ALTHOUGH THE ECMWF SUGGESTS
A BETTER CHANCE AND GREATER AMOUNTS.

BOTH MODELS ALSO SHOW COLDER AIR MOVING IN LATE NEXT WEEKEND/EARLY
NEXT WEEK. THERE ARE TIMING DIFFERENCES...WITH THE ECMWF QUICKER
BRINGING IN THE COLD AIR.

OVERALL...WE EXPECT NEAR OR ABOVE NORMAL TEMPERATURES THROUGH THE
EXTENDED.

AVIATION...18Z TAFS
HIGH PRESSURE WAS BUILDING SOUTHEAST INTO MINNESOTA TODAY...ALLOWING
FOR VFR CONDITIONS FOR MOST AREAS. THE EXCEPTION WILL BE ALONG AND
INLAND OF THE SOUTH SHORE OF LAKE SUPERIOR. MVFR
CEILINGS/VSBYS...WITH ISOLATED POCKETS OF IFR CEILINGS/VSBYS...WILL
OCCUR MAINLY FROM THE BAYFIELD PENINSULA EAST AND SOUTHEAST TO
IRONWOOD. KHYR AND KPBH WILL ALSO BE IMPACTED AT TIMES BY THE MVFR
CEILINGS. THE LAKE CLOUDS/SNOW WILL DIMINISH THROUGH THE AFTERNOON
AND EVENING AS DRIER AIR MOVES IN.

WAA WILL RESULT IN CEILINGS LATE TONIGHT OR MORE LIKELY BY MONDAY
MORNING...MAINLY OVER THE KBRD/KPWC/K04W/KRZN AREAS. CEILINGS SHOULD
BE VFR...AND MAY DROP AS LOW AS 5000 FT BY LATE IN THE TAF PERIOD.
FLURRIES WILL ALSO BE POSSIBLE...BUT THERE WILL BE A WEDGE OF DRY
AIR PRESENT THAT MAY NOT SATURATE UNTIL AFTER 18Z.

&&

.POINT TEMPS/POPS...
DLH -11  11  -6  13 /   0  10  10  30
INL -19   6 -10  11 /   0   0  10  30
BRD -10  12  -2  13 /   0  20  20  30
HYR -14  18  -7  17 /   0  10  10  30
ASX  -8  16  -6  17 /  10  10  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

GSF/GSF/GSF
Hazardous weather outlook, Jan 31, 4:13 PM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
413 PM CST SUN JAN 31 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012215-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
413 PM CST SUN JAN 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW IS EXPECTED TUESDAY ACROSS THE NORTHLAND WITH
ACCUMULATIONS NEAR OR BELOW AN INCH. MORE SIGNIFICANT SNOW MAY
DEVELOP THURSDAY NIGHT AND CONTINUE FRIDAY. PLEASE CHECK THE
LATEST FORECAST FOR ANY UPDATES REGARDING WINTER PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Ashland

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Bayfield

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Other Federal Agency
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Sawyer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Washburn

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Other Federal Agency
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215879, 215880, 215881, 215882.